Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 86, NWS Pittsburgh, PA

July 20, 2019Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 20, 2019, 2:42 AM EDT for Venango County, Pennsylvania. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2019, 2:42 AM EDT (06:42 UTC)
Expired
Jul 20, 2019, 3:50 AM EDT
In force
68 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:56 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 20, 12:56 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1256 AM EDT Sat Jul 20 2019

.SYNOPSIS...
Hot, humid conditions will continue through the weekend with
afternoon/evening storm chances. Frontal passage late Monday will
bring cooler, drier weather for much of next week.

&&

.NEAR TERM /THROUGH TODAY/...
Rapidly developing and slow moving MCS is weakening as its associated
shortwave rushes eastward. Outflow boundary, from earlier strong
convection, continues to drift southwestward, and showers have
developed in its wake. Once all of the large scale ascension is gone,
would expect lingering showers to dissipate.

Model differences make for another tough forecast today. Exiting
shortwave trough will allow eastern ridge to amplify. The question is
how strong will the amplification be, and will it be strong enough to
shunt any late day/nighttime energy to the north. If the ridge is
able to establish itself, we may be able to avoid any additional
convection. However, if the ridge does not build, energy over the
Great Lakes will be able to dive southward on its northeastern flank
and bring another round of showers and storms. If late afternoon/
evening convection does develop, the main threat will be flash
flooding from very heavy rain. Surface dewpoints across the area will
remain in the 70s making rainfall very efficient. Isolated severe
storms cannot be discounted either, as left over outflow boundaries
and a very unstable atmosphere will work to intensify updrafts. All
of this will need to be monitored throughout the day.

Hot and humid conditions will remain in place, especially the humid
part, so all heat headlines will continue.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Relief to this heat wave is in sight as models are in agreement with
the breakdown of the central/eastern CONUS ridge and the
establishment of a classic amplified western CONUS ridge with strong
troughing across the east.

A cold front is expected to drop down and stall somewhere in the
vicinity of the I-90 corridor on Sunday morning as cyclogenesis
occurs upstream over the Plains. While the quasi-stationary front
should act as a focus for convection on Sunday, scattered convection
across the CWA is likely with diurnal destabilization.

Coverage in showers/storms will pick up overnight Sunday through
Monday as the aforementioned trough deepens across the Great Lakes
and the region sits under jet level right-entrance divergence. The
cold front will then push through the region late Monday as the
trough axis and low/mid-level low exits off to the northeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Strong cold advection behind the front will make for seasonal or
even slightly below seasonal temperatures for the area through much
of next week. Highs will be in the mid 70s to low 80s with lows in
the mid 50s to low 60s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Convection is beginning to wane across northern terminals, though
showers persist at DUJ. Otherwise, VFR should continue areawide until
another round of peridawn MVFR and IFR status and stratocu develops
with abundant moisture under the inversion. That should be alleviated
by afternoon with only sparse convection again forecast at FKL and
DUJ.

.Outlook...
The next chance for widespread restrictions will be Sunday night into
Monday with the approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening for PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...Excessive Heat Warning until 8 PM EDT this evening for WVZ001>004-
     012.
     Heat Advisory until 8 PM EDT this evening for WVZ021-509>511.

&&
Hazardous weather outlook, Jul 19, 9:34 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
934 PM EDT Fri Jul 19 2019

MDZ001-WVZ512>514-210145-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
934 PM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>023-029-031-073>076-WVZ021-509>511-210145-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
934 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-210145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
934 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 19, 9:11 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
911 PM EDT Fri Jul 19 2019

PAZ008-200145-
Venango-
911 PM EDT Fri Jul 19 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN VENANGO COUNTY...

At 911 PM EDT, a strong thunderstorm was located 7 miles west of
Titusville, or 13 miles northwest of Oil City, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Venango County.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4154 7960 4153 7991 4154 7993 4155 7992
      4155 7991 4156 7991 4156 7989 4157 7989
      4157 7987 4158 7987 4159 7985 4160 7985
      4160 7983 4162 7983 4162 7960
TIME...MOT...LOC 0111Z 267DEG 20KT 4160 7982
Special weather statement, Jul 19, 9:32 PM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
932 PM EDT Fri Jul 19 2019

PAZ008-200215-
Venango-
932 PM EDT Fri Jul 19 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL VENANGO COUNTY...

At 932 PM EDT, strong thunderstorms were clustered near Oil City,
moving east at 5 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Hasson Heights...                 Seneca...
Rouseville...                     Cooperstown...
Woodland Heights...               Oil Creek State Park...
Cranberry Township...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4148 7951 4147 7951 4146 7952 4144 7952
      4144 7949 4134 7948 4134 7954 4132 7954
      4132 7960 4131 7961 4131 7975 4153 7993
      4154 7952
TIME...MOT...LOC 0132Z 247DEG 6KT 4147 7974
Local storm report, Jul 19, 10:47 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      SENECA                  41.38N  79.71W
07/19/2019                   VENANGO            PA   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF FLASH FLOODING AND WATER OVER ROADS
            IN THE SENECA AREA.

&&

EVENT NUMBER PBZ1902736

RACKLEY
Local storm report, Jul 19, 10:58 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      1 N OIL CITY            41.44N  79.70W
07/19/2019                   VENANGO            PA   FIRE DEPT/RESCUE

            MULTIPLE FLASH FLOOD AND WATER OVER ROAD REPORTS IN THE
            OIL CITY AREA.

&&

EVENT NUMBER PBZ1902737

RACKLEY
Local storm report, Jul 19, 11:12 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      2 ESE OIL CITY          41.42N  79.67W
07/19/2019                   VENANGO            PA   911 CALL CENTER

            COUNTY-WIDE FLOODING: 911 CENTER REPORTING MULTIPLE
            FLOODED ROADWAYS, FLOODED BASEMENTS, AND TRAPPED
            VEHICLES ACROSS COUNTY.

&&

EVENT NUMBER PBZ1902738

RACKLEY
Local storm report, Jul 19, 11:18 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      KNOX                    41.23N  79.54W
07/19/2019                   CLARION            PA   911 CALL CENTER

            MULTIPLE ROADWAYS ACROSS CLARION COUNTY ARE CLOSED DUE
            TO FLASH FLOODING.

&&

EVENT NUMBER PBZ1902739

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:00 PM EDTSevere Thunderstorm WarningPBZVenango45 min
Jul 19, 8:14 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson31 min
Jul 19, 9:11 PM EDTSpecial Weather StatementPBZVenango34 min
Jul 19, 9:32 PM EDTSpecial Weather StatementPBZVenango43 min
Jul 19, 9:36 PM EDTAreal Flood AdvisoryPBZClarion, Forest, Venango31 min
Jul 19, 10:06 PM EDTFlash Flood WarningPBZForest, Venango114 min
Jul 19, 10:30 PM EDTFlash Flood WarningPBZClarion, Venango85 min
Jul 19, 11:05 PM EDTSevere Thunderstorm WarningPBZVenango13 min
Jul 19, 11:51 PM EDTAreal Flood WarningPBZClarion, Venango11 hr
Jul 20, 2:54 AM EDTFlash Flood WarningPBZMercer2 hr
Jul 20, 4:57 AM EDTAreal Flood WarningPBZMercer3 hr
Jul 20, 7:47 AM EDTSpecial Weather StatementPBZMercer28 min
Jul 20, 7:58 AM EDTSevere Thunderstorm WarningPBZLawrence, Mercer32 min
Jul 20, 8:12 AM EDTFlash Flood WarningPBZMercer112 min
Jul 20, 8:23 AM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min
Jul 20, 7:11 PM EDTSpecial Weather StatementPBZMercer49 min
Jul 20, 7:23 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland40 min
Jul 20, 7:24 PM EDTSpecial Weather StatementPBZFayette36 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.